Case Presentation: A 61 yo female with a medical history significant for chronic pancreatitis, hypertension, brain aneurysm, and cerebrovascular accident presented to the ED for shortness of breath. She was previously admitted to an outside hospital with shortness of breath secondary to ACE-I induced angioedema, during which period she was emergently intubated due to diffuse facial swelling. During repeat hospitalization, the patient acutely developed stridor with worsening shortness of breath on exertion and was placed on 15 L of oxymask due to respiratory distress with hypoxia. Laryngoscopy performed by ENT revealed a normal upper airway. Subsequent bronchoscopy revealed severe tracheal stenosis with extensive multilevel damage to tracheal rings, warranting urgent tracheostomy. Afterwards, the patient reported improved breathing and was able to tolerate oral medication and nutrition without nausea or emesis. Prior to discharge, she developed acute hyperkalemia suspected to be due to TMP-SMX use for PJP prophylaxis after extended prednisone use. After discontinuation of TMP-SMX and use of sodium zirconium cyclosiliate, hyperkalemia resolved and the patient remained clinically stable for home discharge following trach care education. One month post discharge, the patient was seen in clinic by ENT. Transnasal laryngoscopy was performed, revealing near total subglottic/tracheal stenosis of 3cm stenosis length, presumed secondary to traumatic intubation for prior management of angioedema. She was aphonic during this appointment with plans for staging/exploratory direct microlaryngoscopy and bronchoscopy to determine the full extent of stenosis and to evaluate the possibility of establishing voicing with trach.
Discussion: Angiotensin-converting enzyme inhibitor (ACE-I) induced angioedema has an incidence of 0.1% to 0.7%, higher in women and African Americans, and accounts for approximately one-third of angioedema cases in the ED. Mechanistically, ACE-I induced angioedema is a consequence of excessive levels of bradykinin. Angioedema associated with ACE-I presents with swelling in the face, tongue, and airways. Symptoms can occur within a week to years after ACE-I treatment. This condition warrants emergency intervention as it can lead to life-threatening obstruction of airways. Several cases in the literature demonstrate admission to the ICU or operative management in patients with this clinical picture. Thus, providers must take caution during intubation as subsequent airway trauma may occur. Post intubation tracheal stenosis is a well-known complication of endotracheal intubation, yet the mechanism for intubation induced tracheal stenosis is unclear. Tracheal stenosis can be successfully repaired operatively or through a less invasive manner with balloon bronchoplasty. While extensive literature exists on ACE-I induced angioedema and tracheal stenosis due to traumatic intubation respectively, there is a gap in literature on tracheal stenosis secondary to traumatic intubation during the management of ACE-I induced angioedema.
Conclusions: This report summarizes an unusual instance of tracheal stenosis secondary to intubation during ACE-I induced angioedema eventually requiring tracheostomy. This case highlights the importance of careful intubation practices in patients with known or suspected airway edema and consideration of endotracheal stenosis in the differential diagnosis of patients with a prior history of angioedema necessitating intubation.